Alert archive / Missouri / Flood Watches in 2022

Flood Watch 13, NWS Springfield, MO

August 8, 202211 counties in Missouri

NWS Springfield, MO issued this flood watch at Aug 8, 2022, 2:43 PM CDT for 11 counties in Missouri. It took effect at Aug 8, 2022, 3:00 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2022, 2:43 PM CDT (19:43 UTC)
In effect from
Aug 8, 2022, 3:00 PM CDT
Expired
Aug 9, 2022, 6:52 AM CDT
In force
16 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Camden County, MO, Dallas County, MO, Dent County, MO, Laclede County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flood watch went out at Aug 8, 12:38 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 12:38 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1238 PM CDT Mon Aug 8 2022

Key Messages:

1. Scattered showers and thunderstorms today. Isolated gusty
downburst winds and localized flash flooding will be the main
hazards this afternoon/evening.

2. Continued unsettled weather through Tuesday and into Wednesday
as the front stalls over the region.

3. Slightly less hot the first half of the work week with cloud
cover and precipitation overhead.

4. Mostly dry forecast the second half of the week with more
uncertainty in the temperature forecast.

.SHORT TERM...(Today)
Issued at 318 AM CDT Mon Aug 8 2022

Looking at current water vapor imagery, we can observe weak
upper-level low pressure residing over the Missouri Bootheel
region and a shortwave trough over the Northern Plains that will
push eastwards into the Great Lakes region today. An associated
cold front currently located along a line from central Iowa to
far northwest Missouri to northern Kansas will dig southward into
the SGF forecast area later today and begin a period of unsettled
weather over the Missouri Ozarks.

A few isolated showers and thunderstorms may arrive as soon as
this morning over the northwestern portions of the CWA as the
front approaches. Greater convective coverage should materialize
this afternoon as moisture availability and instability increases.
Modeled RAP analysis suggests an environment marked with 1500-2500
J/kg MLCAPE and PWATs in the 1.8-2" range overspreading the area
this afternoon and evening. Depending on the degree of diurnal
heating and subsequent steepness of low-level lapse rates, a few
areas of isolated gusty downburst winds under the strongest
updrafts cannot be ruled out. With weak effective bulk shear,
widespread severe weather and organized storm structures are not
expected. The more robust storm cells will be capable of heavy
rainfall, so we will also need to monitor a localized flash
flooding threat.

As cloud cover increases today, we will likely see temperatures
reaching the upper 80s to mid 90s this afternoon.

.LONG TERM...(Tonight through Sunday)
Issued at 318 AM CDT Mon Aug 8 2022

As this frontal zone stalls near southern Missouri, multiple
rounds of precipitation will be possible tonight into Tuesday and
extending into Wednesday. A series of upper-level vorticity
maximums will also help to enhance lift during this time period.
Confidence is on the higher end that a widespread 0.25"-0.75" of
rainfall will be observed across most of the area through
Wednesday. With a moisture rich atmosphere overhead and relatively
weak mean flow and cloud-layer winds, training/slow-moving storms
may lead to isolated heavier rainfall amounts and a localized
flash flooding threat primarily along and south of the I-44
corridor. 00Z HREF ensemble probability matched-mean and ensemble
max products highlight the potential for isolated areas of 2+
inches through Wednesday.

Increased cloud cover and precipitation will keep temperatures in
the mid 80s to low 90s Tuesday and Wednesday. Mid- and upper-
level flow will begin to push a drier airmass into the region
during the day Wednesday diminishing rain chances and keeping any
convection constrained near the Missouri-Arkansas border and
south.

By Thursday, surface high pressure pushes into the region with the
upper-level ridge building back over the Central Plains towards
the end of the week. This will allow for a drier second half of
the week. Winds will turn more southerly by the weekend with a
gradual warm-up looking more probable. There are some signals that
the Eastern Ozarks region may stay in more easterly surface flow
which could allow for slightly cooler temperatures east of Highway
65 (temps in the 80s) and warmer temperatures over southwestern
Missouri and southeastern Kansas (temps in the 90s) towards the
end of this work week and into this weekend. The latest Climate
Prediction Center outlook favors above-average temperatures and
below-average precipitation later this weekend and into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Aug 8 2022

VFR conditions are expected through the TAF period, outside of
any scattered thunderstorms. Thunderstorms will develop this
afternoon and continue through the evening. They will be very
scattered in nature and hard to pinpoint where they will occur.
Have carried VCTS and Prob30s for now however amendments are
possible. Gusty winds are likely under any thunderstorm. Winds
will remain out of the south to southwest through the period,
turning more northerly by the end of the TAF period and beyond.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Langfeld
LONG TERM...Langfeld
AVIATION...Burchfield
Hazardous weather outlook, Aug 8, 5:38 AM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
538 AM CDT Mon Aug 8 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
538 AM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Significant excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms are expected to increase in
coverage this afternoon and evening. Localized excessive rainfall
and gusty downburst winds will be the main hazards with any of the
stronger storms. Heat indices will rise into the mid 90s to near
100 across the forecast area this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Continued unsettled weather is expected through Wednesday.
Widespread severe weather is not expected, however with a
moisture rich environment we will need to monitor heavy rainfall
and a subsequent localized flooding risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Langfeld

In the hours before

Local storm report, Aug 8, 1:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      1 N ALTON               36.71N 91.40W
08/08/2022                   OREGON             MO   LAW ENFORCEMENT

            OREGON COUNTY DISPATCH RECEIVED A REPORT OF
            SEVERAL TREES DOWN AND POWER OUT ON OLD CANE
            BLUFF ROAD NEAR HIGHWAY 19 JUST NORTH OF
            ALTON. TIME ESTIMATED FROM RADAR.

&&

CKR
Local storm report, Aug 8, 1:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     1 N ALTON               36.71N 91.40W
08/08/2022                   OREGON             MO   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            N ALTON TO THUNDERSTORM WIND DAMAGE. OREGON
            COUNTY DISPATCH RECEIVED A REPORT OF SEVERAL
            TREES DOWN AND POWER OUT ON OLD CANE BLUFF
            ROAD NEAR HIGHWAY 19 JUST NORTH OF ALTON.
            TIME ESTIMATED FROM RADAR.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:56 PM CDTSevere Thunderstorm WarningSGFOregon39 min
Aug 8, 1:24 PM CDTSevere Thunderstorm WarningSGFShannon51 min
Aug 8, 2:19 PM CDTSevere Thunderstorm WarningSGFWebster, Wright41 min
Aug 8, 2:45 PM CDTSevere Thunderstorm WarningSGFWright26 min
Aug 8, 2:47 PM CDTSpecial Weather StatementSGFDent43 min
Aug 8, 3:13 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright47 min
Aug 8, 3:58 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas21 min
Aug 8, 4:02 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper43 min
Aug 8, 4:04 PM CDTSpecial Weather StatementSGFDouglas41 min
Aug 8, 4:20 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster40 min
Aug 8, 4:30 PM CDTSevere Thunderstorm WarningSGFPulaski45 min
Aug 8, 4:32 PM CDTSevere Thunderstorm WarningSGFDouglas43 min
Aug 8, 4:36 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon14 min
Aug 8, 4:40 PM CDTSevere Thunderstorm WarningSGFBarton, Dade34 min
Aug 8, 4:47 PM CDTSevere Thunderstorm WarningSGFLawrence28 min
Aug 8, 4:49 PM CDTFlash Flood WarningSGFPulaski4 hr
Aug 8, 5:01 PM CDTSevere Thunderstorm WarningSGFDade44 min
Aug 8, 5:05 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark40 min
Aug 8, 5:07 PM CDTSpecial Weather StatementSGFGreene38 min
Aug 8, 5:09 PM CDTSpecial Weather StatementSGFOregon36 min
Aug 8, 5:17 PM CDTSpecial Weather StatementSGFLawrence28 min
Aug 8, 5:21 PM CDTSpecial Weather StatementSGFPulaski24 min
Aug 8, 5:27 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence48 min
Aug 8, 5:28 PM CDTFlash Flood WarningSGFGreene, Webster6 hr
Aug 8, 5:29 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence26 min
Aug 8, 5:31 PM CDTSevere Thunderstorm WarningSGFOzark17 min
Aug 8, 5:33 PM CDTSevere Thunderstorm WarningSGFGreene42 min
Aug 8, 5:40 PM CDTSpecial Weather StatementSGFNewton50 min
Aug 8, 5:53 PM CDTSevere Thunderstorm WarningSGFJasper, Newton27 min
Aug 8, 5:54 PM CDTSevere Thunderstorm WarningSGFNewton25 min
Aug 8, 6:00 PM CDTSpecial Weather StatementSGFOzark30 min
Aug 8, 6:04 PM CDTSpecial Weather StatementSGFTaney26 min
Aug 8, 6:10 PM CDTSevere Thunderstorm WarningSGFGreene, Polk50 min
Aug 8, 6:13 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone, Taney47 min
Aug 8, 6:17 PM CDTSevere Thunderstorm WarningSGFTaney31 min
Aug 8, 6:22 PM CDTFlash Flood WarningSGFChristian, Lawrence6 hr
Aug 8, 6:52 PM CDTFlash Flood WarningSGFBarry, Christian, Stone6 hr
Aug 8, 6:56 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney49 min

Nearby

Flood Watches in Missouri, 2022Every flood watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.